Hail, Greene
- When
- July 19, 2:30 PM EST
- Where
- Greene County, 0.56 mi W of Mohawk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.200, -83.060
Quarter size hail was reported.
A few severe thunderstorms formed along a weak cool frontal boundary during the middle to late afternoon hours producing some wind damage in isolated sections of Southwest Virginia as well as Northeast and North Central Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe thunderstorms formed along a weak cool frontal boundary during the middle to late afternoon hours producing some wind damage in isolated sections of Southwest Virginia as well as Northeast and North Central Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 19, 2:05 PM EST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 305 PM EDT TUE JUL 19 2016 .SHORT TERM (Tonight and Wednesday)...Convection continues to develop across the Southern Appalachian Region. This activity will continue through the rest of the afternoon and into the early evening....then slowly end across the area by midnight. The rest of the night should be dry and mild. Dry air will move in on Wednesday and afternoon convection should remain confined to the southeastern portion of the MRX CWA. Otherwise... plan on another hot day with temperatures climbing into the 90s across much of the valley. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...We begin the period with a large area of high pressure centered just off to our west. Dry conditions expected Wednesday night except for a slight chance of a thunderstorm across the extreme Southern Valley but that will end quickly after sunset. Mild Wednesday night with lows in the upper 60s to low 70s. Center of the high edges closer on Thursday and will keep most areas dry with the exception of a slight chance of an afternoon thunderstorm across the eastern mountains and high terrain of the Southern Plateau. Highs on Thursday will be in the lower 90s to mid and upper 90s. Mild overnight lows continue Thursday night, upper 60s to low 70s. For Friday it's a rinse, wash, and repeat of Thursday. The only real difference is a larger area of slight chance pops in place for afternoon showers and storms but overall chances still pretty low. This weekend the ridge begins to flatten a little as a weak wave approaches Saturday and another one late Sunday night into Monday. This will allow for low-end chance pops through the weekend but with highs still in the low-to-mid and upper 90s. On Tuesday, the Sunday/Monday system has stalled across the area and offers up another day of chance pops. By Tuesday high temps become more seasonable with temperatures in the upper 80s to low 90s. Overall, a a hot long term period in store with overall low rain chances. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 96 73 97 / 30 20 20 10 Knoxville McGhee Tyson Airport, TN 70 93 71 93 / 20 10 10 10 Oak Ridge, TN 71 93 71 94 / 20 10 10 10 Tri Cities Airport, TN 67 89 63 90 / 20 10 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MJB/SR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 257 AM EDT TUE JUL 19 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-200700- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 257 AM EDT TUE JUL 19 2016 /157 AM CDT TUE JUL 19 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY. SOME OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE...WITH STRONG WINDS AND HEAVY RAINS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
131 PM EDT TUE JUL 19 2016
VAZ002-005-191815-
SCOTT-WISE-
131 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCOTT AND SOUTHWESTERN
WISE COUNTIES...
AT 130 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GATE CITY...
MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GATE CITY...BIG STONE GAP...WEBER CITY...APPALACHIA...DUFFIELD...
CLINCHPORT...HILTONS AND FORT BLACKMORE.
LAT...LON 3693 8280 3666 8233 3659 8270 3659 8272
3676 8282 3677 8281 3678 8279 3680 8277
3685 8284 3685 8285 3686 8285 3688 8286
TIME...MOT...LOC 1730Z 313DEG 18KT 3669 8264
MJBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 232 PM EDT TUE JUL 19 2016 TNZ016-017-VAZ005-191915- HAWKINS-SULLIVAN-SCOTT- 232 PM EDT TUE JUL 19 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SULLIVAN... NORTHEASTERN HAWKINS AND SOUTH CENTRAL SCOTT COUNTIES... AT 231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GATE CITY... MOVING SOUTH AT 15 MPH. WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KINGSPORT...GATE CITY...WEBER CITY...CHURCH HILL...MOUNT CARMEL... CLINCHPORT...OKOLONA...BLOOMINGDALE...BAYS MOUNTAIN S.P. AND WARRIORS PATH S.P.. LAT...LON 3669 8281 3673 8262 3652 8246 3645 8275 TIME...MOT...LOC 1831Z 339DEG 14KT 3659 8266 MJB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG DUFFIELD 36.72N 82.80W
07/19/2016 SCOTT VA 911 CALL CENTER
SEVERAL TREES DOWN NEAR NATURAL TUNNEL STATE PARK.
0210 PM TSTM WND DMG CLINCHPORT 36.68N 82.75W
07/19/2016 SCOTT VA 911 CALL CENTER
COUPLE TREES DOWN.
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT TUE JUL 19 2016
TNZ016-017-044-191930-
WASHINGTON-HAWKINS-SULLIVAN-
258 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON...WESTERN
SULLIVAN AND NORTHEASTERN HAWKINS COUNTIES...
AT 257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRAY...OR 7
MILES SOUTH OF KINGSPORT...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...JONESBOROUGH...SPURGEON...
COLONIAL HEIGHTS...GRAY...MIDWAY...OAK GROVE...PINE CREST...
CHURCH HILL...MOUNT CARMEL...WARRIORS PATH S.P....FALL BRANCH...
AVONDALE...BAYS MOUNTAIN S.P....BLOOMINGDALE...LEESBURG...
SULLIVAN GARDENS AND TELFORD.
LAT...LON 3624 8264 3641 8263 3641 8268 3657 8272
3658 8247 3630 8232
TIME...MOT...LOC 1857Z 335DEG 25KT 3642 8254
MJBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT TUE JUL 19 2016
TNZ039-040-042-192000-
NORTHWEST COCKE-HAMBLEN-NORTHWEST GREENE-
310 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENE...
SOUTHEASTERN HAMBLEN AND NORTH CENTRAL COCKE COUNTIES...
AT 310 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
PARROTTSVILLE... OR 11 MILES NORTHEAST OF NEWPORT...MOVING SOUTHEAST
AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...PARROTTSVILLE...RUSSELLVILLE...MOSHEIM...LOWLAND...
MOHAWK AND BYBEE.
LAT...LON 3628 8310 3626 8310 3624 8308 3626 8305
3608 8290 3598 8317 3625 8329 3630 8313
TIME...MOT...LOC 1910Z 333DEG 20KT 3610 8309
MJBThe Knoxville radar (KMRX), 31 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported.
Several trees were reported down near Mohawk.
Quarter size hail was reported.
Golfball size hail was reported at Sulphur Springs.
Several trees were reported down near Briceville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643104, 643105, 643106, 643107, 643110.